Q. I am a woman in my forties with a bipolar disorder. I've been on Depakote for four years, and combined Depakote (750 mg) and lithium (450 mg) for two years. This month my blood work showed a thyroid imbalance (hypothyroid), and I'm being treated with Levoxyl. This was probably caused by the lithium. Shortly after beginning the Levoxyl I began having "pressured thinking," irritability, anxiety, and heart palpitations. I also had occasional bouts of euphoria for the first time in six months, and I didn't mind that at all! Although I've made an appointment to see my doctor, I have a question. How can I tell the difference between hypomania and hyperthyroid? Do I have to get a new blood test every time I feel high?
A. A very good question. Hyperthyroidism can mimic or induce mania in folks like yourself. The best thing you can do is call your psychiatric doctor if you feel hyper. The mania has some fairly severe consequences, whereas the hyperthyroidism (which would be mild at most) has a lot less. By assuming the worst case scenario (mania) you will be protecting yourself. There is no good way for you to tell which is which.
Chances are you will get better shortly with the thyroid addition, and not have the highs once your level of thyroid hormone is stabilized in your body. You will not need to get thyroid levels but once or twice yearly once your daily dose of thyroid is stabilized.